Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 188, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 7, 2001, 4:41 PM CDT for Pottawatomie County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 7, 2001, 4:41 PM CDT (21:41 UTC)
- Expired
- Sep 7, 2001, 5:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
682 WUUS53 KTOP 072141 SVRTOP KSC149-072215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 441 PM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS * UNTIL 515 PM CDT * AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTH OF OLSBURG...OR ABOUT 6 MILES NORTH OF MANHATTAN...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED... OLSBURG WESTMORELAND BLAINE WHEATON LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3939 9671 3919 9651 3956 9613 3956 9658 58
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:20 PM CDT, 21 minutes earlier.
Area forecast discussion, Sep 7, 4:20 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT FRI SEP 7 2001
SEVERE WEATHER AND HEAVY RAIN POTENTIAL THE IMMEDIATE FORECAST
CONCERNS.
ATMOSPHERE IS PRIMED WITH LAPS SHOWING CAPES IN THE 2500-3500 RANGE
OVER EASTERN KS. WATER VAPOR SHOWS UPPER LOW OVER WESTERN OKLAHOMA
PANHANDLE AND SHIFTING EAST. FRONT IS OVER CENTRAL KS WITH
THUNDERSTORMS BEGINNING TO FIRE. SEVERE THUNDERSTORM WATCH IS OUT
FOR MUCH OF CWA. HAVE ALSO ISSUED FLOOD WATCH FOR EASTERN HALF OF
CWA GENERALLY EAST OF A SENECA TO WESTMORELAND TO COUNCIL GROVE LINE
AS AREA WILL BE IN NORTHEAST QUAD OF UPPER LOW WITH PRECIPITABLE
WATERS IN THE 1.5 TO 2 INCH RANGE PER MODELS. WOULDNT BE SURPRISED
TO SEE SOME AREA GETTING UP TO 3 INCHES OF RAIN. MODELS ACTUALLY
MOVE PRECIPITATION ON OUT FAIRLY FAST AFTER MIDNIGHT WITH RAIN
LIKELY TO BE OVER BY SUNRISE. HOWEVER...NEXT SYSTEM DROPS RAPIDLY
INTO WESTERN KS ON SATURDAY AND MODELS INDICATING PRECIPITATION
TO SPREAD EAST INTO NORTH CENTRAL KS IN THE AFTERNOON WHERE HAVE
GONE WITH 30-40 PERCENT POPS...WILL LEAVE NORTHEAST AND EAST CENTRAL
KS DRY UNTIL SATURDAY NIGHT.
FOR SATURDAY NIGHT AND SUNDAY...WILL GO WITH 50 PERCENT POPS ACROSS
CWA AS NEXT UPPER TROUGH MOVES SLOWLY ACROSS.
TEMPWISE...GUIDANCE TEMPERATURES IN THE UPPER 50S TO LOWER 60S LOOK
REASONABLE FOR TONIGHT. FOR SATURDAY...HAVE RAISED TEMPERATURES SOME
OVER PREVIOUS FORECAST AS BOTH ETA/FWC MOS INDICATING HIGHS FROM THE
LOWER 80S EAST CENTRAL TO MIDDLE 70S NORTH CENTRAL.
H9HOWEVER...BELIEVE WILL STILL HAVE QUITE A FEW CLOUDS...AND WITH
FRONT HAVING PASSED THROUGH THE AREA PER ETA/AVN...DECIDED TO GO
WITH AROUND 70 NORTH CENTRAL AND INTO THE MIDDLE/UPPER 70S EAST
CENTRAL. WITH ALL CLOUDS AND POSSIBLE PRECIPITATION SUNDAY...THE
COOLER FAN/MAV NUMBERS LOOKED BETTER.
.TOP...FLOOD WATCH UNTIL 2 AM SATURDAY MORNING FOR AREAS ALONG
AND EAST OF A SENECA TO WESTMORELAND TO COUNCIL GROVE LINE.
38In the hours before
Special weather statement, Sep 7, 11:20 AM CDT, 5 hours 21 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-072300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1120 AM CDT FRI SEP 7 2001 STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS A PART OF NORTH CENTRAL...AND MOST OF NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND EVENING. SEVERE STORMS ARE STILL EXPECTED TO DEVELOP BETWEEN 2 AND 4 PM OVER EASTERN PARTS OF NORTH CENTRAL KANSAS...MOST LIKELY IN A CORRIDOR FROM MARYSVILLE TO ABILENE. SOME SUPERCELL STORMS ARE POSSIBLE WITH THE INITIAL DEVELOPMENT DURING THE AFTERNOON. THE STORMS ARE THEN EXPECTED TO FORM A SQUALL LINE AS THEY MOVE INTO NORTHEAST AND EAST CENTRAL KANSAS DURING THE LATE AFTERNOON AND EVENING. THE PRIMARY THREAT WITH THESE SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE ALSO POSSIBLE DURING THE LATE AFTERNOON. VERY HEAVY RAINS...ON THE ORDER OF ONE TO THREE INCHES...WILL ALSO BE POSSIBLE. THE HEAVIEST RAINS WILL LIKELY FALL SOUTHEAST OF A HOLTON TO COUNCIL GROVE LINE FROM LATE AFTERNOON THROUGH MIDNIGHT. SYNOPSIS: A COLD FRONT MOVING INTO NORTHCENTRAL KANSAS...WILL COMBINE WITH MOIST AND UNSTABLE AIR OVER EASTERN KANSAS...TO PRODUCE THE STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAIN. THE FRONT WILL MOVE EAST THROUGH EASTERN KANSAS BY MIDNIGHT...TAKING THE SEVERE WEATHER THREAT WITH IT. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. 38
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 4:54 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 51 min |
| Sep 7, 5:47 AM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 28 min |
| Sep 7, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 34 min |
| Sep 7, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 67 min |
| Sep 7, 5:01 PM CDT | Tornado Warning | TOP | Dickinson | 44 min |
| Sep 7, 5:13 PM CDT | Tornado Warning | TOP | Clay, Geary | 32 min |
| Sep 7, 5:41 PM CDT | Tornado Warning | TOP | Geary, Riley | 34 min |
| Sep 7, 5:44 PM CDT | Tornado Warning | TOP | Dickinson | 46 min |
| Sep 7, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 49 min |
| Sep 7, 6:15 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 30 min |
| Sep 7, 6:46 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 14 min |
| Sep 7, 6:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.